Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 181, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 31, 2021, 12:00 AM CDT for 4 counties in Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2021, 12:00 AM CDT (05:00 UTC)
- Expired
- Aug 31, 2021, 12:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Colfax County, NE, Cuming County, NE, Dodge County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:05 AM CDT | HAIL 1.75 | 8 Se Stanton, NE | CORRECTS PREVIOUS HAIL REPORT FROM 8 SE STANTON. PUBLIC REPORTED VIA SOCIAL MEDIA GOLF BALL SIZED HAIL. |
| Aug 31, 12:17 AM CDT | TSTM WND DMG | 6 Sse Stanton, NE | 8 FOOT DIAMETER TREE BLOWN DOWN, WHICH TOOK OUT A UTILITY POLE AND POWER LINE. |
| Aug 31, 12:43 AM CDT | HAIL 1 | Snyder, NE | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
281
WUUS53 KOAX 310500
SVROAX
NEC037-039-053-167-310545-
/O.NEW.KOAX.SV.W.0181.210831T0500Z-210831T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1200 AM CDT Tue Aug 31 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southern Cuming County in northeastern Nebraska...
Northeastern Colfax County in northeastern Nebraska...
Northwestern Dodge County in east central Nebraska...
Southeastern Stanton County in northeastern Nebraska...
* Until 1245 AM CDT.
* At 1200 AM CDT, a severe thunderstorm was located 8 miles southwest
of Wisner, or 23 miles southeast of Norfolk, moving southeast at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Howells, Dodge and Snyder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4189 9719 4201 9697 4172 9652 4152 9714
TIME...MOT...LOC 0500Z 325DEG 18KT 4189 9701
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mead2 follow-up statements
243
WWUS53 KOAX 310519
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1219 AM CDT Tue Aug 31 2021
NEC037-039-053-167-310545-
/O.CON.KOAX.SV.W.0181.000000T0000Z-210831T0545Z/
Cuming NE-Colfax NE-Dodge NE-Stanton NE-
1219 AM CDT Tue Aug 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CUMING...NORTHEASTERN COLFAX...NORTHWESTERN DODGE AND
SOUTHEASTERN STANTON COUNTIES...
At 1219 AM CDT, a severe thunderstorm was located near Dodge, or 32
miles southeast of Norfolk, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Point, Clarkson, Dodge, Howells, Snyder, Dead Timber State
Recreation Area, 9 Miles North Of Schuyler, The Highway 15 And 32
Junction and 10 Miles West Of West Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4185 9718 4197 9692 4172 9652 4152 9714
TIME...MOT...LOC 0519Z 326DEG 26KT 4177 9690
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mead180
WWUS53 KOAX 310544
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1244 AM CDT Tue Aug 31 2021
NEC037-039-053-167-310552-
/O.EXP.KOAX.SV.W.0181.000000T0000Z-210831T0545Z/
Cuming NE-Colfax NE-Dodge NE-Stanton NE-
1244 AM CDT Tue Aug 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUMING...NORTHEASTERN
COLFAX...NORTHWESTERN DODGE AND SOUTHEASTERN STANTON COUNTIES WILL
EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Cuming County and much of Dodge County until 1 AM CDT.
LAT...LON 4185 9718 4197 9692 4172 9652 4152 9714
TIME...MOT...LOC 0542Z 325DEG 18KT 4168 9681
$$
MeadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 30, 6:45 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 645 PM CDT Mon Aug 30 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 307 PM CDT Mon Aug 30 2021 Early afternoon analysis showed a warm front gradually moving northward through area, which will likely provide a focus for thunderstorm development this evening/tonight. Still some questions on exact timing and location of storm initiation, but seems like somewhere in the 7 PM to 9 PM window would be reasonable as a low level jet strengthens, pointing into the front in north-central Nebraska/south-central South Dakota, which will be more or less co- located with the left exit region of an incoming upper level jet. That said, convergence along the front could allow for some slightly earlier development. Either way, there will be sufficient instability and shear for a severe weather threat, including potential supercells as storms first get going. Initial cells are expected to congeal into an MCS with a transition from a large hail and damaging wind threat to a damaging wind and heavy rain/localized flooding threat. Given expected precipitable water values around 1.75", warm cloud depths around 3.5 km, recent rainfall, and the aforementioned low level jet/surface boundary interaction, the ingredients seem to be there for flooding and a potential flash flood watch. However, guidance is persistent in the MCS being fairly progressive as it moves through, so elected to hold off on said watch at this time. While the aforementioned ingredients may not lead to a widespread flooding threat, they may enhance a damaging wind threat via downburst potential. In addition, guidance suggests 0-3 km shear nearing 30 kts along with decent hodograph curvature in the low levels, so can't rule out mesovortex genesis and perhaps a tornado threat, though low level thermodynamic profiles aren't exactly favorable. Storms should exit the area Tuesday morning, giving way to another "cooler" day with highs in the upper 70s to lower 80s. However, upper level ridging will begin to build in and southeasterly low level flow will usher moisture and warmer air, leading to at least a slight warmup for Wednesday and Thursday. While the warmest air looks to remain just west of the forecast area, still expect high temperatures back in the mid to upper 80s with a few spots making a run at 90. By Thursday night, expect shortwave energy and an associated surface low to slide through the Dakotas and drag a cold front through the forecast area through Friday. With the warm, moist air in place ahead of it, expect more shower and storm chances. The front looks to stall in or just south of the forecast area heading into the weekend, with daily temperatures getting back down into the upper 70s to lower 80s. Additional shortwaves are also progged to move through upper level zonal flow and perhaps lead to more shower and storm chances, pending exact boundary location. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon Aug 30 2021 Convection Allowing Models (CAMs) are in good agreement in moving a line of storms from the South Dakota border to the southwest through eastern Nebraska and western Iowa. Storm development is expected near 06Z. Hail will be an early concern, but as the event evolves strong wind gusts will be the primary concern. CAMs suggest that a secondary line of storms will develop behind the initial system that moves through. Generally, this line will impact areas farther to the west and south. This secondary line may potentially impact KLNK as late as 14Z. After the storms move through, MVFR ceilings will be possible west of KOMA, and may be in place between 12Z and 17Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 337 PM CDT Mon Aug 30 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 337 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A few thunderstorms will be possible into early this evening, with the highest chances in northeast Nebraska. A line of thunderstorms is then expected to move through the area after sunset into early Tuesday morning. Damaging winds, large hail, and heavy rain leading to localized flooding are possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Additional thunderstorms will be possible Thursday through the weekend with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm or flooding reports are appreciated.
In the hours before
Special weather statement, Aug 30, 10:25 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021
IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldSpecial weather statement, Aug 30, 11:22 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1122 PM CDT Mon Aug 30 2021
NEZ011-017-310445-
Pierce NE-Knox NE-
1122 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northwestern Pierce
and southeastern Knox Counties through 1145 PM CDT...
At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Osmond, or 29 miles south of Lewis And Clark State
Recreation Area, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Pierce
and southeastern Knox Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Nebraska.
&&
LAT...LON 4242 9784 4258 9767 4244 9749 4244 9754
4231 9776 4232 9783
TIME...MOT...LOC 0422Z 308DEG 14KT 4244 9766
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldLocal storm report, Aug 30, 11:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL CARROLL 42.28N 97.19W
08/30/2021 M1.00 INCH WAYNE NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1 INCH HAIL.
1050 PM HAIL 1 ENE OSMOND 42.36N 97.59W
08/30/2021 E1.00 INCH PIERCE NE PUBLIC
PUBLIC ESTIMATED QUARTER SIZED HAIL FALLING
IN OSMOND.
1058 PM HAIL OSMOND 42.36N 97.59W
08/30/2021 U1.25 INCH PIERCE NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
1140 PM HAIL PIERCE 42.20N 97.52W
08/30/2021 E0.88 INCH PIERCE NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED NICKEL SIZED HAIL
IN PIERCE.
1106 PM HAIL 3 NNW HARTINGTON 42.66N 97.29W
08/30/2021 E0.75 INCH CEDAR NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZED HAIL.
&&Local storm report, Aug 30, 11:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1156 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 5 ENE FORDYCE 42.73N 97.27W
08/30/2021 M1.75 INCH CEDAR NE BROADCAST MEDIA
&&Local storm report, Aug 30, 11:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 2 WNW PILGER 42.02N 97.10W
08/30/2021 M1.00 INCH STANTON NE EMERGENCY MNGR
&&Local storm report, Aug 31, 12:00 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL VERDIGRE 42.60N 98.04W
08/30/2021 E1.75 INCH KNOX NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL SIZED
HAIL IN VERDIGRE.
&&
PFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 46 min |
| Aug 30, 10:31 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 44 min |
| Aug 30, 10:54 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 39 min |
| Aug 30, 11:01 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 44 min |
| Aug 30, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Pierce, Wayne | 54 min |
| Aug 30, 11:22 PM CDT | Special Weather Statement | OAX | Pierce | 23 min |
| Aug 30, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 40 min |
| Aug 30, 11:42 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 48 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 24 min |
| Aug 31, 12:04 AM CDT | Areal Flood Advisory | OAX | Cedar, Cuming, Knox, Pierce, Stanton, Thurston and 1 more | 6 hr |
| Aug 31, 12:09 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 36 min |
| Aug 31, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 26 min |
| Aug 31, 12:25 AM CDT | Areal Flood Advisory | OAX | Burt, Washington | 5 hr |
| Aug 31, 12:31 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Saunders, Washington | 29 min |
| Aug 31, 12:47 AM CDT | Areal Flood Advisory | OAX | Knox | 5 hr |
| Aug 31, 12:53 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Douglas, Saunders, Washington | 37 min |
| Aug 31, 1:19 AM CDT | Areal Flood Advisory | OAX | Burt, Washington | 4 hr |
| Aug 31, 1:22 AM CDT | Areal Flood Advisory | OAX | Burt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more | 6 hr |
| Aug 31, 1:22 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 23 min |
| Aug 31, 1:35 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 25 min |
| Aug 31, 1:36 AM CDT | Flash Flood Warning | OAX | Antelope, Knox, Pierce | 4 hr |
| Aug 31, 1:46 AM CDT | Areal Flood Advisory | OAX | Dodge, Douglas, Sarpy, Washington | 5 hr |
| Aug 31, 1:56 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Sarpy, Saunders | 34 min |
| Aug 31, 2:14 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 31 min |
| Aug 31, 3:18 AM CDT | Special Weather Statement | OAX | Antelope | 27 min |
| Aug 31, 5:02 AM CDT | Special Weather Statement | OAX | Butler | 28 min |
| Aug 31, 5:26 AM CDT | Special Weather Statement | OAX | Butler | 34 min |
| Aug 31, 5:35 AM CDT | Areal Flood Advisory | OAX | Butler, Cass, Colfax, Dodge, Douglas, Lancaster and 4 more | 77 min |
| Aug 31, 5:41 AM CDT | Areal Flood Warning | OAX | Antelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more | 9 hr |
| Aug 31, 5:56 AM CDT | Special Weather Statement | OAX | Seward | 34 min |
| Aug 31, 6:18 AM CDT | Special Weather Statement | OAX | Cass, Lancaster, Otoe, Saline | 27 min |
| Aug 31, 6:28 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Johnson, Lancaster, Nemaha, Otoe and 1 more | 47 min |
| Aug 31, 6:43 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Pawnee, Saline | 32 min |
| Aug 31, 7:12 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Otoe, Pawnee and 1 more | 48 min |
| Aug 31, 7:58 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson | 10 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.